AustinPUG Health

AustinPUG Health


Serotonin syndrome symptoms arise when levels of serotonin, a chemical in the body that humans require in order to function both mentally and physically, become too high, and consequently, toxic. The distinguishing features of serotonin syndrome include agitation and restlessness, tachycardia (increased heart rate), dilated pupils, and muscle tremors and/or loss of muscular coordination.  The reason why people develop serotonin syndrome symptoms is because of either:

  • Accidental or intentional overdose on a medication that increases serotonin, such as an SSRI (selective serotonin reuptake inhibitor) antidepressant.
  • A toxic interaction between two or more drugs that both increase serotonin levels.

Serotonin Syndrome Serotonin Syndrome Symptoms: When Too Much of a Good Thing Becomes Dangerous

Definition of Serotonin

Serotonin is a neurotransmitter – a chemical in the brain that is passed along from one specialized receptor cell (neuron) to another, in order to control functions and states of the body and mind.  Noripinephrine/noradrenalin, dopamine, and serotonin all play roles in happiness and well being, and antidepressants act upon one or more of these neurotransmitters.  serotonin and sleep are also greatly linked, which is the main reason why people suffering from depression – almost always caused at least in part because of low levels of serotonin – have trouble sleeping, whether with insomnia or hypersomnia (sleeping too much).  serotonin syndrome symptoms caused by the reaction between an antidepressant and an additional antidepressant or other medication account for the majority of cases today.

A good serotonin definition also mentions the multitude of roles that serotonin plays in the operation of many strictly physiological functions.  serotonin regulates appetite, body temperature, muscle control and contraction, cardiovascular function, and the endocrine system.  Other behavioral functions include responsibility for sexual and hallucinatory experiences.  Too much serotonin symptoms reflect distress in several of the mentioned areas of the body –temperature, muscle control, and cardiovascular function are all profoundly affected.

What is Serotonin Syndrome?

Most of us know at least something about low serotonin symptoms and depression, but serotonin syndrome symptoms are much less part of common knowledge.  As stated, serotonin syndrome symptoms develop when someone takes an overdose, be it accidental or intentional, of a medication that increases serotonin levels, or when an interaction between two or more medications that increase serotonin lead to the same result: a toxic amount of serotonin in the body.

The following list of serotonin syndrome symptoms will familiarize you with the presentation of this condition.  After this list, medications that may cause the condition will be discussed.

Serotonin Syndrome Symptoms typically occur within the several hours that follow taking an increased dose of a particular medication or a new medication, and include:

  • agitation and restlessness
  • loss of muscle coordination and/or muscle spasms and twitches
  • tachycardia (rapid heart rate) and high blood pressure
  • confusion
  • dilated pupils
  • headache
  • heavy sweating
  • shivering
  • goose bumps

Severe serotonin syndrome symptoms which may be life-threatening include:

  • Seizures
  • Hyperthermia (high fever)
  • Irregular heart beat
  • Unconsciousness and coma

If you suspect that you or someone you are with is experiencing serotonin syndrome symptoms, call your doctor or go to your nearest emergency room immediately.

Drugs that Can Cause Serotonin Syndrome Symptoms

  • Selective serotonin reuptake inhibitors (SSRIs) – antidepressants including Prozac (fluoxetine) and Zoloft (sertraline)
  • serotonin norepinephrine reuptake inhibitors (SNRIs) – antidepressants including Effexor (venlafaxine), Remeron (mirtazapine) and trazodone
  • Buproprion (“Wellbutrin” or “Zyban”) – used as an antidepressant and tobacco cessation medication
  • Tricyclic Antidepressants like amitriptyline and Pamelor (nortriptyline)
  • Monoamine Oxidase Inbibitors (MAOIs) – antidepressants including Parnate (tranylcypromine) and Nardil (phenelzine)
  • Lithium and Valproic Acid (Depakote) – mood stabilizers
  • Migraine Medications – including Triptans (Axert, Imitrex), and carbamazepine (Tegretol)
  • Pain Medications – including Fentanyl, Demerol, Flexiril (cyclobenzaprine), and Ultram (tramadol)
  • Anti-Nausea Medications – including Zofran (ondansetron) and Reglan (metoclopramide)
  • Linezolid (Zyvox) – an antibiotic
  • Ritonavir (Norvir) – an anti-retoroviral used to treat HIV/AIDS
  • Over-the-Counter Cough and Cold Medications containing Dextromethorphan – like Robitussin DM and Tylenol Cough & Cold
  • Herbal Supplements – including St. John’s wort and ginseng
  • Street/Illegal Drugs – including ecstasy, LSD, stimulants, and cocaine

The following video gives a description of serotonin syndrome symptoms resulting from the combination of SSRIs, SNRIs, and migraine medications:

If you take any of these medications or drugs, it is highly recommended that you familiarize yourself with both lists of symptoms and other medications that can trigger them, so that if you have an unusual reaction to a new medication or a higher dose of a medication you have taken before, you understand why you are having the symptoms, and can inform hospital staff that you are experiencing serotonin syndrome symptoms.

.
Categories: Health concerns

Leave a Reply